• Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Hypothermia is an adverse drug reaction (ADR) of antipsychotic drug (APD) use. Risk factors for hypothermia in ADP users are unknown. We studied which risk factors for hypothermia can be identified based on case reports. Case reports of hypothermia in APD-users found in PUBMED or EMBASE were searched for risk factors. The WHO international database for Adverse Drug Reactions was searched for reports of hypothermia and APD use. The literature search resulted in 32 articles containing 43 case reports. In the WHO database, 480 reports were registered of patients developing hypothermia during the use of APDs which almost equals the number of reports for hyperthermia associated with APD use (n = 524). Hypothermia risk seems to be increased in the first days following start or dose increase of APs. APs with strong 5-HT2 antagonism seem to be more involved in hypothermia; 55% of hypothermia reports are for atypical antipsychotics. Schizophrenia was the most prevalent diagnosis in the case reports. Especially in admitted patients who are not able to control their own environment or physical status, frequent measurements of body temperature (with a thermometer that can measure low body temperatures) must be performed in order to detect developing hypothermia.
    European Journal of Clinical Pharmacology 06/2007; 63(6):627-31. DOI:10.1007/s00228-007-0294-4 · 2.97 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Patients intoxicated with phencyclidine (PCP) present both diagnostic and management dilemmas. The clinical presentation ranges from coma to severe agitation and violence; disorientation, psychosis, catatonia and bizarre behavior can be seen. Patients are at-risk for significant medical complications such as rhabdomyolysis, seizures, and hyperthermia. This article reviews the effects and complications of PCP abuse and offers an approach to the management of these patients.
    Emergency Medicine Clinics of North America 09/1990; 8(3):541-50. · 0.78 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Acute respiratory failure is a common complication of drug abuse. It is more likely to develop in the setting of chronic lung disease or debility in those with limited respiratory reserve. Drugs may acutely precipitate respiratory failure by compromising respiratory pump function and/or by causing pulmonary pathology. Polysubstance overdoses are common, and clinicians should anticipate complications related to multiple drugs. Impairment of respiratory pump function may develop from central nervous system (CNS) depression (suppression of the medulla oblongata, stroke or seizures) or respiratory muscle fatigue (increased respiratory workload, metabolic acidosis). Drug-related respiratory pathology may result from parenchymal (aspiration-related events, pulmonary edema, hemorrhage, pneumothorax, infectious and non-infectious pneumonitides), airway (bronchospasm and hemorrhage), or pulmonary vascular insults (endovascular infections, hemorrhage, and vasoconstrictive events). Alcohol, cocaine, amphetamines, opiates, and benzodiazepines are the most commonly abused drugs that may induce events leading to acute respiratory failure. While decontamination and aggressive supportive measures are indicated, specific therapies to correct seizures, metabolic acidosis, pneumothorax, infections, bronchospasm, and agitation should be considered. Drug-related respiratory failure when due to CNS depression alone may portend well, but in patients with drug-related significant pulmonary pathology, a protracted course of illness may be anticipated.
    Journal of Intensive Care Medicine 07/2004; 19(4):183-93. DOI:10.1177/0885066604263918 · 7.21 Impact Factor

Similar Publications

Full-text (4 Sources)

16 Reads
Available from
Feb 16, 2015